[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.151.158. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 13, 1959

EIGHTH NERVE DEAFNESS AFTER ADMINISTRATION OF KANAMYCIN

Author Affiliations

Cincinnati

From the Department of Internal Medicine, the Jewish Hospital and Medical Center (Dr. Lustberg), and the Department of Medicine, University of Cincinnati College of Medicine (Dr. Hamburger).

JAMA. 1959;170(7):806. doi:10.1001/jama.1959.63010070008010b
Abstract

That the administration of kanamycin sometimes leads to eighth nerve deafness has been established by the early observations of Bunn and associates.1 Four cases of deafness occurred after the administration of 31, 52, 80, and 84 Gm., respectively, and led the authors to conclude that "kanamycin is essentially nontoxic when given in 1.5-to-2-Gm. daily doses for less than a total of 40 Gm. In doses exceeding 40 Gm. there is a clear chance that it will produce permanent eighth cranial nerve damage and that deafness may ensue." In the same symposium, Winfield and co-workers2 reported auditory loss in 10 of 20 patients, all of whom had concurrent renal damage. Donomae, reporting for the Committee of Chemotherapy for Tuberculosis of Japan,3 expressed the opinion that impairment of hearing is extremely improbable if the dosage is maintained below 6 Gm. per week. White and Knight4 reported severe deafness

×